1. Expert Q&A: Living well as a carer - Thurs 29 August, 3-4pm

    As a carer for a person living with dementia, the needs of the person you care for will often come before your own. You may experience a range of difficult emotions and you may not have the time to do all the things you need to do. Caring can have a big impact on both your mental and physical health, as well as your overall wellbeing.

    Angelo, our Knowledge Officer (Wellbeing) is our expert on this topic. He will be here to answer your questions on Thursday 29 August between 3-4pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. postigen

    postigen Registered User

    Nov 15, 2013
    28
    warrington
    #1 postigen, May 4, 2015
    Last edited: May 4, 2015
    Hello all. My hub had a sudden decline in his dementia very muddled and disorientated. Has been on half minimum dose of risperidone for a couple of weeks twice a day. Has anyone any experience of this med. Also we arrived in cornwall from the north yesterday, usually happier here as it's where we moved from 3 years ago, but really all at sea. It was a long journey but did take 3 days staying one night near our son And another night further down. This is such a sudden decline he is not unwell in any way. Any ideas? He was so looking forward to seeing cornwall and our friends. It has been 13 months since our last trip. He can't remember people or places and short term memory has deteriorated all in a very short time. Any ideas
    Sorry bit disjointed and long winded!
     
  2. mabbs

    mabbs Registered User

    Dec 1, 2014
    238
    Lancashire
    swift decline

    sorry to hear your hubbys decline in the past few days postigen, I haven't had any experience of the drug you mentioned, but my hubby was on donepezil, and after about 4 weeks, got noticeably worse, if he hasn't been on the meds long perhaps its a side effect, coming off the donepezil seemed to help for a short while, but sadly Phil is now much worse. I do hope someone on here will be able to offer more to help you.
    Sending best wishes and a hug hope things improve for you.
     
  3. Chuggalug

    Chuggalug Registered User

    Mar 24, 2014
    8,007
    Norfolk
    No idea about the drugs, postigen, but couldn't read and run. Someone who knows will surely see this and give their knowledge/advice. Hoping all is resolved for you soon.

    Really very sorry to hear of your loved one's deterioration.
     
  4. Blackfield

    Blackfield Registered User

    Mar 8, 2015
    21
    My dad was on this drug as he was becoming very agitated. It definitely helped to calm him down but it probably did make him more confused and disorientated.

    With regards to the holiday, we have been unable to take dad on holiday for a few years as although he always looked forward to visiting places we had been before, when he got there he was extremely confused. it was a nightmare
     
  5. Maymab

    Maymab Registered User

    Oct 8, 2013
    216
    Staffs
    I think the long disjointed journey and having to stay in unfamiliar places, could well have contributed significantly to his confusion. Hope he improves again soon.

    Sent from my Nexus 7 using Talking Point mobile app
     
  6. Acco

    Acco Registered User

    Oct 3, 2011
    228
    Sorry, can only tell you of our experience.
    A few years ago when I briefly mentioned moments of aggression I had experienced from my wife, the mental health doctor recommended to our G.P. that he prescribe risperidone. I had read information about this drug on the Internet and was concerned not to use this medication for my wife and mentioned my concern to our G.P. Our G.P. did not prescribe the medication but made me aware that it is appropriate and necessary to prescribe it under some situations.
    Six months later, in a follow-up review with another (much better) mental health doctor (consultant) he referred to the previous doctors recommendation to use risperidone. When I said I had been concerned about its use for my wife and it had thus not been prescribed for her, his response was to say that it was best not to use this medication unless absolutely necessary as it was a powerful drug and could sometimes cause unacceptable side effects in the patient. My wife's infrequent aggression ceased and she did not require any medication to help control it (I believe the NICE recommendation is that all other possible causes and treatments should be investigated before prescribing medication such as risperidone).
    I hope this is of some help without causing you any further worry or concern. Perhaps a discussion about your observations with a G.P. would be helpful.
     
  7. postigen

    postigen Registered User

    Nov 15, 2013
    28
    warrington
    Thank you all for your support and info. I will have a chat with my gp. It's a comfort knowing you are out there.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.